Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 176, NWS Wichita, KS

June 30, 20144 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2014, 9:16 PM CDT for 4 counties in Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 9:16 PM CDT (02:16 UTC)
Expired
Jun 30, 2014, 10:00 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:26 PM CDTHAIL 0.5Newton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 8:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2699 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS53 KICT 010216
SVRICT
KSC079-095-155-173-010300-
/O.NEW.KICT.SV.W.0176.140701T0216Z-140701T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 915 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HALSTEAD TO PENALOSA...AND MOVING SOUTHEAST AT 45
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...KINGMAN...PRETTY PRAIRIE...MOUNT HOPE...NASHVILLE...
  WALTON...SEDGWICK...ZENDA...ANDALE...VALLEY CENTER...COLWICH...
  MAIZE...PARK CITY...CHENEY...GODDARD...WEST WICHITA...NORTHEAST
  WICHITA...NORTH NEWTON...NEWTON AIRPORT AND BENTLEY.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 9 AND 39.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR RENO COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3741 9847 3782 9847 3788 9842 3812 9751
      3817 9716 3776 9715 3738 9846
TIME...MOT...LOC 0216Z 297DEG 40KT 3798 9745 3771 9834

HAIL...1.00IN
WIND...60MPH

$$

PEARCE
3 follow-up statements
049 
WWUS53 KICT 010227
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CDT MON JUN 30 2014

KSC079-095-155-173-010300-
/O.CON.KICT.SV.W.0176.000000T0000Z-140701T0300Z/
SEDGWICK KS-RENO KS-KINGMAN KS-HARVEY KS-
927 PM CDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY...
KINGMAN...SOUTHERN RENO AND NORTHERN SEDGWICK COUNTIES UNTIL 1000 PM
CDT...

AT 923 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM NEWTON...TO HAVEN...TO 6 MILES SOUTH OF 
ARLINGTON...AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NEWTON...KINGMAN...WALTON...MOUNT HOPE...PRETTY PRAIRIE...ZENDA...
SEDGWICK...ANDALE...COLWICH...VALLEY CENTER...MAIZE...PARK CITY...
CHENEY...WEST WICHITA...GODDARD...NORTHEAST WICHITA...WILLOWDALE...
NEWTON AIRPORT...KINGMAN AIRPORT AND BENTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3741 9847 3782 9847 3788 9842 3812 9751
      3817 9716 3776 9715 3738 9846
TIME...MOT...LOC 0227Z 300DEG 17KT 3807 9733 3790 9770
          3780 9813

HAIL...1.00IN
WIND...60MPH

$$

KLEINSASSER
154 
WWUS53 KICT 010244
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT MON JUN 30 2014

KSC079-095-155-173-010300-
/O.CON.KICT.SV.W.0176.000000T0000Z-140701T0300Z/
SEDGWICK KS-RENO KS-KINGMAN KS-HARVEY KS-
944 PM CDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY...
KINGMAN...SOUTHERN RENO AND NORTHERN SEDGWICK COUNTIES UNTIL 1000 PM
CDT...

AT 942 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 6 MILES SOUTHEAST OF WALTON...TO 5 MILES WEST OF 
PRETTY PRAIRIE...TO CUNNINGHAM...AND MOVING EAST TO SOUTHEAST AT 15 
MPH.

HAZARD...50 TO 60 MPH WIND GUSTS AND DIME TO QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KINGMAN...CUNNINGHAM...PRETTY PRAIRIE...MOUNT HOPE...SEDGWICK...
ANDALE...VALLEY CENTER...COLWICH...MAIZE...PARK CITY...CHENEY...
NASHVILLE...ZENDA...GODDARD...WEST WICHITA...NORTHEAST WICHITA...
BENTLEY...KINGMAN AIRPORT...CHENEY LAKE AND MT VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3741 9847 3782 9847 3788 9842 3812 9751
      3817 9716 3776 9715 3738 9846
TIME...MOT...LOC 0243Z 289DEG 12KT 3804 9721 3779 9811
          3766 9847

HAIL...1.00IN
WIND...60MPH

$$

KLEINSASSER
614 
WWUS53 KICT 010251
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CDT MON JUN 30 2014

KSC079-095-155-173-010301-
/O.EXP.KICT.SV.W.0176.000000T0000Z-140701T0300Z/
SEDGWICK KS-RENO KS-KINGMAN KS-HARVEY KS-
951 PM CDT MON JUN 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR HARVEY...KINGMAN...SOUTHERN
RENO AND NORTHERN SEDGWICK COUNTIES WILL EXPIRE AT 1000 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE 
STILL POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP...AND A 
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM!

LAT...LON 3741 9847 3782 9847 3788 9842 3812 9751
      3817 9716 3776 9715 3738 9846
TIME...MOT...LOC 0251Z 289DEG 12KT 3803 9718 3778 9808
          3765 9844

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:32 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 30, 6:32 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT MON JUN 30 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 250 PM CDT MON JUN 30 2014

UPPER TROUGHING WILL DIG SOUTHEASTWARD ACROSS THE NORTHERN
PLAINS/UPPER MISSISSIPPI VALLEY THIS AFTERNOON THROUGH TUESDAY. THIS
WILL ALLOW A COLD FRONT...STRETCHING FROM IOWA TO NORTHWEST KS EARLY
THIS AFTERNOON...TO SINK SOUTHWARD THROUGH A VERY MOIST/UNSTABLE
AIRMASS IN OUR FORECAST AREA. ISOLATED THUNDERSTORMS MAY DEVELOP
NEAR THE FRONT ACROSS CENTRAL/SOUTH CENTRAL KS AFTER 22Z FROM THE
COMBINATION OF CONVERGENCE/STRONG HEATING ALTHOUGH MID-LEVEL TEMPS
REMAIN VERY WARM. AS THE FRONT CONTINUES TO PUSH SOUTH INTO
SOUTHERN KS THIS EVENING...A PROGGED 40 KNOT SOUTHERLY LOW-LEVEL
JET SHOULD INCREASE LOW-LEVEL CONVERGENCE AND MOISTURE TRANSPORT
INTO THE FRONT. THIS WILL LIKELY ALLOW THUNDERSTORM COVERAGE TO BECOME
MORE NUMEROUS IN THE 01Z-05Z TIME FRAME. EXTREME INSTABILITY
(MLCAPES 3000-4500 J/KG) WILL BE IN PLACE LATE THIS PM/EARLY
EVE...AS SLIGHTLY STRENGTHENING MID-UPPER FLOW INCREASES DEEP
LAYER SHEAR TO 30-40 KNOTS. THIS SUPPORTS SEVERE MULTICELL AND
SUPERCELL STRUCTURES LATE THIS PM/EARLY EVE...WITH VERY LARGE HAIL
AND DAMAGING WINDS. CANNOT RULE OUT A TORNADO ALONG THE FRONT
GIVEN THE EXTREME INSTABILITY. THE SEVERE THREAT SHOULD WANE LATER
IN THE EVE/OVERNIGHT WITH THE MAIN THREAT BECOMING HEAVY
RAIN/FLOODING. THE BROAD LOW-LEVEL JET NOSING INTO SOUTHWEST/SOUTH
CENTRAL KS AND WESTERLY FLOW ALOFT COULD LEAD TO AT LEAST BRIEF
STORM ECHO TRAINING IN THIS AREA...WITH WARM CLOUD DEPTHS
INCREASING TO 3-4 KM AND ANOMALOUSLY HIGH PW'S OF 1.75-2.40
INCHES. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ESPECIALLY IN
SW/SCNTRL KS THIS EVENING BEFORE THE LOW-LEVEL JET VEERS OUT LATE
TONIGHT.

THE WEAK COLD FRONT WILL PUSH SOUTH OF THE KS/OK BORDER TUESDAY INTO
TUESDAY NIGHT...AS AN UNSEASONABLY DEEP UPPER TROUGH ENCOMPASSES THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. WILL HOLD ONTO
LINGERING STORM CHANCES IN THE SOUTH TUESDAY MORNING...WITH CHANCES
DIMINISHING TUESDAY NIGHT. DRIER WEATHER IS EXPECTED WEDNESDAY INTO
THURSDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE MIDWEST. BELOW
SEASONAL TEMPERATURES AND DRIER AIR WILL INFILTRATE OUR AREA BEHIND
THE FRONT TUESDAY-THURSDAY.

JMC

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 250 PM CDT MON JUN 30 2014

THE MEAN UPPER FLOW PATTERN WILL FEATURE BROAD UPPER RIDGING ACROSS
THE SOUTHERN HALF OF THE CONUS...WITH A BELT OF QUASI-ZONAL FLOW
FROM THE PACIFIC NW INTO SOUTHERN CANADA AND THE NORTHEAST CONUS.
SEMI-PERSISTENT LEE TROUGHING WILL MAINTAIN SOUTHERLY FLOW OF
MOISTURE/INSTABILITY NORTHWARD INTO THE CENTRAL PLAINS. THE MAIN
PROSPECTS FOR STORM COMPLEXES IS PROGGED JUST NORTH/NORTHEAST OF OUR
FORECAST AREA. HOWEVER...SOME LOW PROBABILITIES (20-40%) APPEAR
WARRANTED FOR PARTS OF CENTRAL/SOUTHEAST KS...WITH SEASONALLY VERY
WARM/HUMID CONDITIONS AREA-WIDE.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 632 PM CDT MON JUN 30 2014

SCATTERED STRONG TO SEVERE CONVECTION IS EXPECTED TO DEVELOP
BY MID-EVENING ACROSS SOUTH CENTRAL KANSAS. COVERAGE IS
EXPECTED TO INCREASE ALONG AND JUST BEHIND A SOUTHWARD MOVING
COLD FRONT TONIGHT. WHILE VFR CONDITIONS ARE EXPECTED TO PREVAIL
AWAY FROM CONVECTION...WILL INCLUDE MVFR CATEGORY WITH TSRA
MENTION FOR NOW. AS CONVECTION BECOMES MORE IMMINENT FOR A
TERMINAL...WILL LIKELY AMEND FOR LOWER IFR CATEGORY AS NEEDED.
GUSTY SOUTH TO SOUTHWEST WINDS WILL BECOME NORTHERLY BEHIND
THE FRONT TONIGHT INTO TUESDAY.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  84  64  82 /  80  30  10  10
HUTCHINSON      67  86  62  82 /  70  20  10  10
NEWTON          68  84  62  81 /  70  20  10  10
ELDORADO        67  83  63  81 /  70  30  10  10
WINFIELD-KWLD   69  84  65  83 /  80  50  20  10
RUSSELL         63  84  58  81 /  20  10  10   0
GREAT BEND      63  84  59  81 /  30  20  10   0
SALINA          66  85  59  82 /  30  10  10   0
MCPHERSON       66  85  61  81 /  50  10  10  10
COFFEYVILLE     70  84  66  83 /  50  40  30  10
CHANUTE         69  83  64  81 /  50  30  10  10
IOLA            69  82  63  80 /  50  20  10  10
PARSONS-KPPF    70  83  65  82 /  50  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ067>069-082-083-
091>093.

&&
Hazardous weather outlook, Jun 30, 8:35 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT MON JUN 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
835 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
LATE EVENING...WITH SOUTH CENTRAL THROUGH EAST CENTRAL KANSAS
HAVING THE HIGHEST THREAT. THE STRONGER STORMS WILL BE CAPABLE OF
HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH 70 MPH WIND GUSTS. IN
ADDITION...VERY HIGH RAINFALL RATES WILL BE LIKELY WITH THE
STRONGER STORMS WHICH WILL LIKELY CAUSE FLOODING. THE HIGHEST
FLOOD THREAT IS OVER SOUTH CENTRAL KANSAS...WHERE A FLASH FLOOD
WATCH IS IN EFFECT.

SOME MINOR RIVER FLOODING IS EXPECTED TONIGHT ALONG THE COW CREEK
IN RICE AND NORTHEAST RENO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT ACROSS SOUTHERN
KANSAS AND AGAIN FOR THE WEEKEND OVER PARTS OF CENTRAL AND
SOUTHEAST KANSAS. STRONG STORMS WILL BE POSSIBLE WITH THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS EVENING ACROSS SOUTH
CENTRAL AND PORTIONS OF SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:49 PM CDTSevere Thunderstorm WarningICTReno41 min
Jun 30, 10:06 PM CDTSpecial Weather StatementICTReno24 min
Jun 30, 10:15 PM CDTSevere Thunderstorm WarningICTReno45 min
Jun 30, 10:30 PM CDTSpecial Weather StatementICTHarvey45 min
Jun 30, 10:58 PM CDTAreal Flood WarningICTReno8 hr
Jun 30, 10:59 PM CDTSpecial Weather StatementICTReno31 min
Jun 30, 11:12 PM CDTSpecial Weather StatementICTMarion33 min
Jun 30, 11:41 PM CDTSpecial Weather StatementICTHarvey34 min
Jun 30, 11:56 PM CDTAreal Flood WarningICTButler, Harvey, McPherson, Marion8 hr
Jun 30, 11:59 PM CDTAreal Flood WarningICTSedgwick7 hr
Jul 1, 12:06 AM CDTSpecial Weather StatementICTSedgwick24 min
Jul 1, 12:21 AM CDTSevere Thunderstorm WarningICTHarper21 min
Jul 1, 12:31 AM CDTSpecial Weather StatementICTButler29 min
Jul 1, 12:55 AM CDTAreal Flood WarningICTButler7 hr
Jul 1, 1:03 AM CDTAreal Flood WarningICTKingman6 hr
Jul 1, 1:14 AM CDTFlash Flood WarningICTSedgwick2 hr
Jul 1, 2:21 AM CDTSpecial Weather StatementICTSumner24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.